A Coproporphyria-Like Syndrome Induced by Glipizide

KEVIN G. MODER, NINA M. SCHWENK

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

A 49-year-old man with a 1-month history of episodic, severe abdominal pain sought medical attention. The patient's history was remarkable for type II diabetes, for which glipizide therapy had been initiated 2 months earlier. No other medications were being taken at the time the paroxysms of pain began. During the episodes of pain, both examination of the abdomen and abdominal roentgenograms revealed normal findings. Initial assessment, including ultrasonography and computed tomographic scanning of the abdomen, upper gastrointestinal and colon roentgenograms, and esophagogastroduodenoscopy, revealed no cause of the pain. Empiric trials of famotidine, sucralfate, and antacids failed to relieve the pain. Both urine and fecal specimens collected after an attack demonstrated substantially increased coproporphyrins. The glipizide regimen was discontinued; 2 months later, the stool coproporphyria had decreased to normal levels. At follow-up more than 1 year later, the patient had had no recurrence of abdominal pain. Although other orally administered hypoglycemic agents and other sulfa compounds have been reported to precipitate acute attacks of porphyria, to our knowledge this is the first such case associated with glipizide. We suggest that glipizide be added to the list of medications to be avoided in patients with porphyria.

Original languageEnglish (US)
Pages (from-to)312-316
Number of pages5
JournalMayo Clinic proceedings
Volume66
Issue number3
DOIs
StatePublished - Jan 1 1991

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'A Coproporphyria-Like Syndrome Induced by Glipizide'. Together they form a unique fingerprint.

  • Cite this